Alert archive / Arizona / Blowing Dust Advisories in 2021

Blowing Dust Advisory 3, NWS Tucson, AZ

May 2, 2021Cochise County, Arizona

NWS Tucson, AZ issued this blowing dust advisory at May 2, 2021, 12:45 PM MST for Cochise County, Arizona. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 2, 2021, 12:45 PM MST (19:45 UTC)
Expired
May 2, 2021, 8:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4244 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WWUS75 KTWC 021945
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1245 PM MST Sun May 2 2021

AZZ508-512-030300-
/O.NEW.KTWC.DU.Y.0003.210502T1945Z-210503T0300Z/
/O.CON.KTWC.WI.Y.0005.000000T0000Z-210503T0300Z/
Eastern Cochise County below 5000 feet-Chiricahua Mountains-
Including the cities of Willcox and Chiricahua NM
1245 PM MST Sun May 2 2021

...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...For the Blowing Dust Advisory, visibility between one 
  quarter mile and one mile in blowing dust. For the Wind 
  Advisory, southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Eastern Cochise County near the Willcox Playa from
  Willcox to San Simon. Be especially cautious along Interstate 
  10 and state highway 186.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility. Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ503-507-509-511-513-030300-
/O.CON.KTWC.WI.Y.0005.000000T0000Z-210503T0300Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-Upper Gila River Valley-
Galiuro and Pinaleno Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Nogales, Sierra Vista, Benson, Bisbee, 
and Canelo Hills
1245 PM MST Sun May 2 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds of 25 to 35 mph with gusts to 45-50 mph 
  are expected.

* WHERE...Upper Santa Cruz River Valley/Altar Valley, the upper
  San Pedro River Valley, the upper Gila River Valley, and the
  Galiuro and Pinaleno Mountains.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...These winds may impact drivers of high-profile 
  vehicles traveling along Interstate 19. In addition, these 
  winds may produce localized blowing dust which may rapidly 
  reduce visibilities along roadways. Gusty winds will also blow 
  around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
1 follow-up statement
978 
WWUS75 KTWC 030258
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
758 PM MST Sun May 2 2021

AZZ508-512-030400-
/O.EXP.KTWC.DU.Y.0003.000000T0000Z-210503T0300Z/
/O.EXP.KTWC.WI.Y.0005.000000T0000Z-210503T0300Z/
Eastern Cochise County below 5000 feet-Chiricahua Mountains-
Including the cities of Willcox and Chiricahua NM
758 PM MST Sun May 2 2021

...BLOWING DUST ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...
...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds continued to diminish in speed this evening. Thus, the
blowing dust and wind advisories will expire on time. 

$$

AZZ503-507-509-511-513-030400-
/O.EXP.KTWC.WI.Y.0005.000000T0000Z-210503T0300Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-Upper Gila River Valley-
Galiuro and Pinaleno Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Nogales, Sierra Vista, Benson, Bisbee, 
and Canelo Hills
758 PM MST Sun May 2 2021

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds continued to diminish in speed this evening. Thus, the
advisory will be allowed to expire on time at 8 pm mst.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this blowing dust advisory went out at May 2, 2:55 AM MST, 9 hours 50 minutes earlier.

Area forecast discussion, May 2, 2:55 AM MST, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
255 AM MST Sun May 2 2021

.SYNOPSIS...Warm and breezy weather continues today as a storm
system passes by to the north. More seasonable temperatures are
expected early next week before another warmup develops the latter
half of next week.

&&

.DISCUSSION...Main concern today are fire weather related as a storm
system to our north brings strong gusty SWLY winds to the area.
Critical fire weather conditions across the eastern 2/3rds of the
forecast area where a Red Flag Warning is in effect. Wind advisory
also in effect for areas south and east of Tucson. These gusty
winds will bring areas of blowing dust, especially off the Willcox
Playa and channeled areas along I-10 between Tucson and Phoenix.

It will be cooler today and tomorrow before warming up later this
week as high pressure builds over the area. Weak southerly flow
from Chihuahua MX on Thursday will spread limited moisture north
near the AZ/NM border.

&&

.AVIATION...Valid through 03/12Z.
SCT-BKN clouds AOA 20k ft AGL until 02/18z then mostly SKC.
Strong and gusty winds are expected today with sustained speeds
of 20-30kts with gusts to around 35 kts for KTUS and around 40 kts
for areas south of I-10, including KDUG/KOLS. Winds diminishing
after sunset. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A Red Flag Warning today for all Fire Weather Zones
with the exception of the western half of Fire Weather Zone 150
(western third of Pima County). Strong gusty 20-foot winds of 20-30
mph with gusts up to 40 mph are likely. Some localized higher gusts
will be possible for locations south of the I-10 corridor and along
the International Border.

Breezy 20-foot winds remain Monday area wide with another elevated
fire weather day expected. RHs will moderate slightly, but still
plenty dry across the region. Generally teens for valleys and
around twenty percent in the mountains.

Tuesday and onward shows a sharp warmup with hot and dry conditions.
Winds will become terrain driven for this time period. Another storm
system with windy conditions is possible as next weekend approaches.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Red Flag Warning from 10 AM this morning to 8 PM MST this evening
  for AZZ150>154.

 Wind Advisory from 10 AM this morning to 8 PM MST this evening
  for AZZ507>509-511>513.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Blowing Dust Advisories in Arizona, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.